Flash Flood, Garfield
- When
- May 28, 2:30 PM PST to 3:30 PM PST
- Where
- Garfield County, 1.68 mi WNW of Alpowa to 2.28 mi WNW of Alpowa
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 46.435, -117.355
Brief heavy rain led to flash flooding near Pullman and 14 miles east of Pomeroy. Five to six miles north to northeast of Pullman, flooding was observed on Estes and Old Ambion roads.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
Brief heavy rain led to flash flooding near Pullman and 14 miles east of Pomeroy. Five to six miles north to northeast of Pullman, flooding was observed on Estes and Old Ambion roads. Fourteen miles east of Pomeroy, 1.6 inches of rain was measured in 20 minutes near Alpowa Summit on Highway 12. This led to several road closures on the southwest side of the summit.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at May 28, 1:40 PM PST, 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WA 240 PM PDT WED MAY 28 2008 .SYNOPSIS... A BROAD TROUGH OF LOW PRESSURE WILL REMAIN FIXED OVER THE WESTERN U.S. THROUGH THE END OF THE WEEK. WEAK DISTURBANCES ROTATING THROUGH THIS TROUGH WILL TRIGGER OCCASIONAL SHOWERS AND THUNDERSTORMS...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. && .DISCUSSION... TONIGHT...A BROAD UPPER-LEVEL TROUGH REMAINS FIXED OVER THE WESTERN US AND THE CWA REMAINS IN BETWEEN THE TWO JET STREAMS...ONE WHICH CURVES AROUND THE BASE OF THE TROUGH IN SOUTHERN CA AND ONE TO THE NORTH IN CNTRL BC. HOWEVER...UNLIKE THE LAST FEW DAYS WHERE A DRY EAST/NORTHEASTERLY FLOW PERSISTED...FLOW ACROSS THE SOUTHEASTERN ZONES AND CENTRAL IDAHO IS BCMG LIGHT FROM THE SOUTH AND ADVECTING A MOIST UNSTABLE ATMOSPHERE NORTHWARD. HOWEVER...AS MENTIONED ABOVE THE REGION REMAINS IN A WEAK DEFORMATION ZONE BETWEEN SYNOPTICALLY DRIVEN FORCING...SO THE MAIN WEATHER DRIVERS OVERNIGHT WILL COME FROM CONVECTIVELY DRIVEN MESOSCALE VORTICITY MAXIMUMS COMING OUT OF NORTHEAST OREGON. SHORT RANGE MODELS ARE IN AGREEMENT OF A WEAK MESOSCALE VORT MAX DEVELOPING BUT THE EXACT LOCATION AND STRENGTH ARE STILL IN QUESTION. LOOKS LIKE THE MOST FAVORABLE AREA FOR DEVELOPMENT FOR OVERNIGHT SHOWERS AND THUNDERSTORMS WILL BE ALONG A LINE FROM THE NORTHERN BLUE MTS NORTHEAST INTO SHOSHONE COUNTY. THE SECOND AREA OF FOCUS IS ACROSS THE NORTHWEST ZONES INCLUDING THE EAST SLOPES OF THE CASCADES AND THE OKANOGAN VALLEY. NAM AND GFS INDICATE A 40-60KT JET DEVELOPING ACROSS SOUTH-CENTRAL BC COUPLED WITH DECENT LOW-LEVEL CONVERGENCE ACROSS THE EAST SLOPES AND OKANOGAN VALLEY AFT 06Z THIS EVENING. THIS MAY BE THE SECOND AREA TO MONITOR FOR ADDITIONAL SHOWERS AND STORMS DURING THE OVERNIGHT HOURS. THURSDAY THROUGH FRIDAY NIGHT...THE REGION WILL CONTINUE UNDER THE INFLUENCE OF A BROAD UPPER LEVEL TROUGH. THE WATER VAPOR SATELLITE IMAGERY SHOWS A CENTER OF CIRCULATION OVER SOUTHERN OREGON THIS AFTERNOON. THIS LOW WILL WEAKEN ON THURSDAY BUT STILL DIRECT SHORTWAVE ENERGY INTO THE INLAND NORTHWEST. THE SURFACE LOW THAT WAS CENTERED OVER NORTHEAST OREGON THIS MORNING WILL MOVE TO THE NORTHEAST AND LOW LEVEL WINDS WILL BECOME SOUTHERLY. THIS WILL ALLOW WARM MOIST AIR TO FLOW ACROSS THE INLAND NORTHWEST. WHILE THE MOST FAVORABLE AREAS OF INSTABILITY WILL CONTINUE TO BE ACROSS THE EASTERN HALF OF THE FORECAST AREA THE LATEST MODEL GUIDANCE HAS BACKED OFF A BIT FOR THURSDAY AFTERNOON. THE NAM INDICATES A BROAD AREA OF CAPE VALUES OF 400 TO 800 J/KG ACROSS MUCH OF THE EASTERN ZONES. THE LATEST GFS GUIDANCE LIMITS MODEST CAPE VALUES ALONG THE PERIPHERY. HAVE KEPT THUNDER IN THE WEATHER GRIDS BUT LIMITED TO A SLIGHT CHANCE. SHOWERS AND THUNDERSTORMS WILL DIMINISH OVERNIGHT WITH THE LOSS OF DAYTIME HEATING. AS FLOW BECOMES MORE WESTERLY OVER THE WESTERN ZONES THE EAST SLOPES AND THE BASIN WILL DRY OUT. ON FRIDAY EXPECT ANOTHER ROUND OF AFTERNOON SHOWERS MAINLY OVER THE IDAHO PANHANDLE. ANY THUNDERSTORM ACTIVITY SHOULD BE LIMITED TO THE SOUTHEAST CORNER OF THE FORECAST AREA AS SHORTWAVE RIDGING STARTS TO BUILD IN AND THE AIRMASS STABILIZES. TEMPERATURES WILL CONTINUE CLOSE TO SEASONAL NORMALS WITH CLOUDS AND PRECIPITATION KEEPING OVERNIGHT TEMPERATURES MILD. /KELCH && .AVIATION... VFR CONDITIONS EXPECTED AT ALL TAF SITES THROUGH 18Z THURSDAY. MAIN WX CONCERN THIS PERIOD WILL BE THE FORMATION OF SCATTERED -SHRA AND ISOLATED -TSRA AS A RESULT OF DAYTIME HEATING AND A BROAD TROF OF LOW PRESSURE. THE CONVECTION WILL GET GOING AFTER 20Z AND COULD FORM OVER THE ENTIRE CWA. THE BEST CHANCE OF SHOWERS WILL OCCUR OVER SE WA AND CENTRAL ID WHICH COULD IMPACT KLWS AND KPUW. RAINFALL FROM THIS CONVECTION COULD BE HEAVY AND COULD RESTRICT CIGS/VSBYS TO MVFR FOR A BRIEF PERIOD. THE CONVECTION WILL DIMINISH BY 04Z THURSDAY...HOWEVER NIGHTTIME ACTIVITY IS A POSSIBILITY FOR KPUW AND KLWS. EXPECT ANOTHER ROUND OF SHOWERS FOR SOUTHEAST WA AND THE CENTRAL PANHANDLE OF ID BY LATE THURSDAY MORNING. /EK && .PRELIMINARY POINT TEMPS/POPS... SPOKANE 53 67 50 70 50 75 / 40 50 50 10 10 10 COEUR DALENE 53 66 50 69 47 74 / 50 50 50 10 10 10 PULLMAN 52 64 49 68 47 73 / 60 50 50 10 10 10 LEWISTON 55 70 53 75 53 77 / 70 40 40 10 10 10 COLVILLE 51 72 48 74 46 76 / 30 50 50 20 10 10 SANDPOINT 51 66 51 68 47 72 / 40 50 50 20 10 10 KELLOGG 49 61 47 65 45 71 / 70 60 60 20 10 10 MOSES LAKE 54 76 50 78 51 79 / 40 20 20 0 0 10 WENATCHEE 57 74 53 76 55 78 / 30 20 20 0 0 10 OMAK 54 76 50 76 51 78 / 30 30 30 0 10 10 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...NONE. WA...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 546 AM PDT WED MAY 28 2008 IDZ001>004-026-027-WAZ031>038-041>044-291300- NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU- 546 AM PDT WED MAY 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The Spokane radar (KOTX), 140 km away, was scanning. The volume nearest the first event began at 22:28 UTC.
2 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2008Every state in 2008This day in weather historyWarnings in Washington, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100682, 100681.